Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

May 21, 2018Washington County, Kentucky

NWS Louisville, KY issued this special weather statement at May 21, 2018, 9:21 PM EDT for Washington County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 9:21 PM EDT (01:21 UTC)
Expired
May 21, 2018, 9:45 PM EDT
In force
24 min
Issued by
NWS Louisville, KY

County Washington County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS83 KLMK 220121
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
921 PM EDT MON MAY 21 2018

KYZ046-054-220145-
Marion-Washington-
921 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 921 PM EDT, a strong thunderstorm was located near Lebanon, moving
northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Lebanon, Springfield, Simstown, Cisselville, Rineltown, Texas,
Pottsville, Briartown, Valley Hill and Poplar Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3755 8523 3761 8535 3778 8528 3765 8506
TIME...MOT...LOC 0121Z 215DEG 15KT 3762 8526 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 21, 7:36 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 7:36 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
736 PM EDT Mon May 21 2018

...Updated Forecast and Aviation Discussions...

.Forecast Update...
Issued at 735 PM EDT Mon May 21 2018

Updated the forecast toward the hi-res models that are performing
well now. They indicate a new band developing from SDF northeast, in
the vicinity where a couple of outflow boundaries may be able to
intersect. These storms will not move much, and the effective
frontal boundary is expected to lay out along the Ohio River
overnight, providing a narrow focus for isolated to scattered
showers and storms through the night. Updated products are going out.

&&

.Short Term...(This evening through Tuesday)
Issued at 245 PM EDT Mon May 21 2018

...Strong Storms Possible this Evening...

An upper level shortwave approaching from the SW looks to move into
the Ohio Valley late this afternoon and initiate storms over our
area this evening.  While a few weak storms may develop over east
central KY late this afternoon, the main storm complex looks to
start over western KY/southwest IN/southern IL between 3-5pm and
move into our region west of I-65 between 5-7pm.  Efficient heating
has produced 1000-2000 j/kg of CAPE over our region with steep low
level lapse rates.  In addition, precipitable water values remain
high.  Although wind shear is not ideal, we should still have enough
combined with the previously mentioned ingredients to produce a few
strong storms this evening.  The main threats from these storms look
to be strong winds and heavy rainfall.  The best time frame for the
most widespread convection to move northeast through our area should
be between 6p-midnight.

Later this evening expect showers/storms to generally decrease in
coverage.  High-res models are in somewhat of a disagreement on if
some weaker convection may linger overnight across southern IN/north
central KY.  Did keep 20-30% POPs in after midnight through the
early morning hours. Lows tonight should range through the middle
60s.

Tomorrow we should see some lingering showers/storms as a cold front
slowly approaches the region.  Clouds early in the day should limit
instability and the better wind shear with the passing weather
system should remain displaced to our northeast.  Therefore, not
expecting any organized strong storms.  High temps should range
through the lower 80s.

.Long Term...(Tuesday night through Monday)
Issued at 305 PM EDT Mon May 21 2018

Tuesday Night...

A weak cold front will pass through the region Tue night bringing
one more round of showers/storms.  The better forcing looks to
remain to our northeast Tues night as the front pushes through and
instability could be limited due to day time clouds/convection.  At
this time, no organized storm threats look likely but can't rule
out an isld strong cell with gusty winds/heavy rain Tues night.

Wednesday - Thursday...

Upper level ridging looks to slowly build over the region from the
west for the latter half of the work week providing a period of dry
weather. Wed will be slightly cooler behind the weak cold front with
highs in the upper 70s/lower 80s.  The coolest night looks to be Wed
night with lows in the upper 50s/lower 60s.

Friday - Monday...

By Friday though, we'll see highs back into the upper 80s with upper
60s dewpts.  This weekend a weather system of tropical origin looks
to bring precipitation chances back into the Ohio Valley from the
south. While exact track/strength of this weather system are still
uncertain, most model solutions result in multiple rounds of
showers/storms for southern IN/central KY this weekend and into
early next week.  Stay tuned to coming forecasts as we refine timing
of precip and rainfall amounts.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Mon May 21 2018

A couple of outflow boundaries hovering near SDF, combined with
heating of the day would suggest we still have a good potential for
storms near SDF over the next few hours, with those storms providing
a second wave for LEX by midnight.  BWG may be done with the earlier
storms there, but HNB may yet see another wave based on upstream
development near the Wabash. Frontal boundary will stay in the Ohio
River overnight, possibly sparking off additional showers. For now
have vicinity wording in, but cannot rule out some rumbles of
thunder as well. Winds will turn to westerly as that front gets
moving through the terminals later in the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...RJS
Hazardous weather outlook, May 21, 3:24 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 PM EDT Mon May 21 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
324 PM EDT Mon May 21 2018 /224 PM CDT Mon May 21 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms will develop this evening. A
few of the stronger storms could produce locally heavy rain and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms will be possible Tuesday
afternoon and evening. The main hazards possible will be locally
heavy rain and gusty winds.

Thunderstorm chances will return next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
damaging winds and hail of any size.

AMS

In the hours before

Special weather statement, May 21, 6:39 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
539 PM CDT MON MAY 21 2018

KYZ061-062-071-212300-
Warren-Edmonson-Butler-
539 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER...NORTH
CENTRAL WARREN AND SOUTHWESTERN EDMONSON COUNTIES...

At 539 PM CDT, a strong thunderstorm was located 7 miles north of
Plum Springs, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roundhill, Segal, Asphalt, Nick, Richardsville, Glenmore, Reedyville
and Anna.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3706 8644 3711 8651 3726 8642 3714 8626
TIME...MOT...LOC 2239Z 225DEG 23KT 3712 8643

EBW
Local storm report, May 21, 7:14 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
714 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             LITTLE YORK             38.70N 85.90W
05/21/2018  E0.75 INCH       WASHINGTON         IN   BROADCAST MEDIA

            NICKEL SIZE HAIL MAY HAVE BEEN MIXED IN.

&&

CG
Special weather statement, May 21, 8:07 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
807 PM EDT MON MAY 21 2018

KYZ027-028-220030-
Grayson-Hardin-
807 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAYSON AND
SOUTHWESTERN HARDIN COUNTIES...

At 807 PM EDT/707 PM CDT/, a strong thunderstorm was located 13 miles
northeast of Leitchfield, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harcourt, Big Clifty, Saint Paul, Eastview, White Mills, Star Mills,
West Clifty, Hansbrough, Stephensburg and White Mills Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3747 8618 3758 8621 3766 8600 3757 8591
TIME...MOT...LOC 0007Z 239DEG 11KT 3756 8607

EBW
Special weather statement, May 21, 8:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
826 PM EDT MON MAY 21 2018

KYZ028-220045-
Hardin-
826 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN COUNTY...

At 826 PM EDT, a strong thunderstorm was located 12 miles west of
Elizabethtown, moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Elizabethtown, Cecilia, Four Corners, Saint John, Franklin Cross
Roads, Howe Valley, Vertrees, Star Mills, Hansbrough and Addington
Field Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3758 8599 3763 8617 3779 8610 3771 8588
TIME...MOT...LOC 0026Z 216DEG 22KT 3764 8607

EBW
Special weather statement, May 21, 8:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
830 PM EDT MON MAY 21 2018

KYZ037-220045-
Harrison-
830 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON COUNTY...

At 830 PM EDT, a strong thunderstorm was located 8 miles north of
Cynthiana, moving north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Robinson, Sunrise, Antioch, Garnett and Kelat.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 8428 3845 8435 3856 8436 3858 8420
      3857 8420 3856 8422 3855 8421 3856 8418
TIME...MOT...LOC 0030Z 194DEG 12KT 3851 8430

EBW
Special weather statement, May 21, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
921 PM EDT MON MAY 21 2018

KYZ046-054-220145-
Marion-Washington-
921 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 921 PM EDT, a strong thunderstorm was located near Lebanon, moving
northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Lebanon, Springfield, Simstown, Cisselville, Rineltown, Texas,
Pottsville, Briartown, Valley Hill and Poplar Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3755 8523 3761 8535 3778 8528 3765 8506
TIME...MOT...LOC 0121Z 215DEG 15KT 3762 8526

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:07 PM EDTSpecial Weather StatementLMKHardin23 min
May 21, 8:26 PM EDTSpecial Weather StatementLMKHardin19 min
May 21, 8:30 PM EDTSpecial Weather StatementLMKHarrison15 min
May 21, 9:25 PM EDTSpecial Weather StatementLMKNelson20 min
May 21, 9:45 PM EDTSpecial Weather StatementLMKNelson30 min
May 22, 1:57 PM EDTSpecial Weather StatementLMKEdmonson, Hart48 min
May 22, 2:12 PM EDTSpecial Weather StatementLMKHancock, Ohio33 min
May 22, 2:43 PM EDTSpecial Weather StatementLMKGreen47 min
May 22, 3:15 PM EDTSpecial Weather StatementLMKLogan30 min
May 22, 3:24 PM EDTSpecial Weather StatementLMKWarren36 min
May 22, 3:34 PM EDTAreal Flood AdvisoryLMKLincoln109 min
May 22, 3:54 PM EDTSpecial Weather StatementLMKCumberland51 min
May 22, 3:58 PM EDTAreal Flood AdvisoryLMKRussell2 hr
May 22, 4:22 PM EDTFlash Flood WarningLMKRussell116 min
May 22, 6:12 PM EDTSpecial Weather StatementLMKHancock33 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.